Tamsulosin and other alpha-1 adrenergic receptor antagonists may cause eye surgery complications

This week I went to a continuing education event for optometrists where one of the speakers, ophthalmologist Dr Joshua Hann showed images of complications encountered during cataract surgery due to the patient having a floppy iris. And let me tell you, it wasn’t pretty. He mentioned that alpha-1 adrenergic receptor antagonists were the cause, and that the complications could arise in people who are taking or have taken this type of medication.

During his presentation, Dr Hann mentioned that it would be great to raise awareness amongst GPs about this issue. Given that if people live into their 70s and beyond, they are likely to require cataract surgery, many thousands of people could be affected. And, it’s not just cataract surgeries that can be complicated due to this drug.

Then today I saw a media release published by the Royal Australian and New Zealand College of Ophthalmologists (RANZCO) outlining the fact that ophthalmologists are concerned about the product information for these medications not adequately addressing these potential complications.

Alpha-1 adrenergic receptor antagonists are typically used in the treatment of benign prostatic hyperplasia in men, and kidney stones in men and women. Click here for more information from RANZCO.

Now, as an optometrist, I have no business in suggesting alternative medications. That’s up to the medical practitioners out there. I am just the messenger.

Amanda – Founder My Health Career.

Facebook Twitter Linkedin Email

Speak Your Mind

*